MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-W-8-9-10
Medical Device Problem Codes Crack (1135); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook sphere inflation device, cid-60-15.Investigation evaluation: our laboratory evaluation of the product said to be involved determined that there was a crack in the catheter.A functional test could not be performed; however, the balloon was lubricated and advanced through an olympus gif-q20 endoscope with a 2.8 mm channel.The balloon advanced through the endoscope without difficulty and exited the distal end.During a visual examination, a crack was observed in the catheter approximately 126.5 cm from the distal end, kinks were observed in the catheter approximately 124 cm, 125.5 cm and 126 cm from the distal end.A product specific discrepancy or anomaly was not observed during our laboratory analysis of the returned product.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the user indicated lubrication was not applied to the balloon prior to advancement.This is the most likely cause for the reported observation.A contributing factor to difficulty with balloon advancement is failure to apply lubrication to the balloon prior to advancement.The instructions for use direct the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Damage to the catheter can occur if the device experiences excessive pressure during general handling.Cracks and kinks were observed along the length of the catheter suggesting the device received excess pressure.The instructions for use direct the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." this activity will aid in device preservation.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.There were no non-conformances for the lot number said to be involved.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that lubrication was not applied to the balloon prior to advancement, a cook representative has contacted the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophagogastroduodenoscopy with dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.[the user] had difficulty getting the balloon to exit the endoscope to pass through the stricture, which caused the device to kink.To finish the procedure, a [competitor's] wire guided balloon [was used] and then followed that with another cook dilation balloon to complete the procedure.There was no reportable information at this time.The device was received for evaluation on 12-feb-2019 and was found to have a crack in the catheter.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8398666
Report Number1037905-2019-00111
Device Sequence Number19326825
Product Code KNQ
UDI-Device Identifier00827002517998
UDI-Public(01)00827002517998(17)211016(10)W4132718
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/16/2021
Device Catalogue NumberHBD-W-8-9-10
Device Lot NumberW4132718
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2019
Initial Report FDA Received Date03/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1